Jump to content
CrazyBoards.org

Suggestions for Abilify replacement?


Recommended Posts

 I'm on 20mgs of Abilify, and, initially, at lower doses, I didn't have this problem. Once I was bumped up to 20mgs, I started falling asleep at work. I felt like a zombie.

My shrink said, "start taking it at night!" So I did. I've discovered that if I take it past 7 or 8 pm, I sleep through my alarm. So, I have to deal with being groggy all evening until I fall asleep.

I am still having problems with being sleepy during the day, so my pdoc bumped up my Adderall from 20 mgs twice/day to 30. That worked for.... a month.

Now I'm back where I was (albeit with improved concentration on work when I can actually do it), and my pdoc is out of town on vacation.

While he's away, I figure I'll explore my options, because I can't keep taking this Abilify. I take it as a supplement to Effexor, as I'm at the highest dose of that, and for psychosis. It does a REALLY REALLY good job at stopping the hallucinations, and I don't want to lose that effect. All the other side effects, I could certainly do without.

Can anyone relate to this experience? Recommend another AAP that has done a good job for you?

Thanks in advance for your help!!!

Link to comment
Share on other sites

I don't have experience with these other meds, but both Rexulti and Vraylar are similar to Abilify but are newer and supposedly have fewer side effects. Maybe someone with experience with those will come along.

It never ceases to amaze me that some people are sedated by Abilify. My goodness, it's like amphetamine to me.

  • Like 1
Link to comment
Share on other sites

Just now, jt07 said:

I don't have experience with these other meds, but both Rexulti and Vraylar are similar to Abilify but are newer and supposedly have fewer side effects. Maybe someone with experience with those will come along.

It never ceases to amaze me that some people are sedated by Abilify. My goodness, it's like amphetamine to me.

 

Different drugs have different effects on different people, for sure! Thanks, jt07.

Link to comment
Share on other sites

Rexulti and Vraylar would be the alternatives I'd suggest too, given their similar pharmacology on the dopamine receptors, if that's what you're after.

These are just my personal experiences with Rexulti and Vraylar. YMMV.

When I was on Rexulti, I started out on the initial 0.5 mg dose taking in the morning as my pdoc suggested, but I noticed I was getting sedated throughout the day, especially when I went up to 1 mg the next week, so I started taking it at night; however, I was still sedated during the day, and I started to have orthostatic hypotension (for what it's worth to know, Rexulti hits the α1B receptors pretty hard). I did briefly start to feel like I was developing some akathisia at 1 mg, but that thankfully went away (this was after my akathisia nightmare on Abilify, which was great for me other than that). At 2 mg, I was even more sedated, the orthostatic hypotension was worse, and I had gained close to 20 lb within the period of time I was on that med. My pdoc was in utter disbelief that I had gained weight on Rexulti and that I was sedated by it, but nevertheless agreed that it wasn't for me and switched it for something else. Don't let my experience deter you from trying this medicine, though. Plenty of people take it without these side effects and have great success with it. I tend to be very sensitive to antipsychotics.

I'm on Vraylar for the second time. The first time, quite honestly, at first, it made me feel like crap. I was nauseated, drowsy, fatigued, and kinda felt like I wanted to sleep all day. I actually lost weight from the initial nausea it caused. I took it in the morning as instructed at first, but took it at night briefly as I grew accustomed to it. Then it became stimulating and caused insomnia, so I started taking it during the morning. The stimulation it caused was very mild, not quite like the stimulation Abilify caused, but I guess you could say it was "just right." All the initial nasty side effects went away within the first week (within about 5 days). I took it for about a month and a half with good results, not great, but good, but sadly, I developed akathisia and had to discontinue it. It seems to be weight neutral from what I can tell. I'm crossing my fingers and hoping I don't develop it again this time around. Overall, I like Vraylar though. It's much milder than Abilify to me. It doesn't have quite the same mood benefits as Abilify though.

As far as their effects on psychosis, I'm personally not prone to psychosis (I've only experienced it during times of extreme stress and hypomania-induced sleep deprivation) so I can't really say how well they work for that.

I hope this is of some help, and as I said, YMMV, so my experience may be drastically different than what you may experience from these meds.

Link to comment
Share on other sites

I hope you find an adequate replacement for abilify. I agree and think that asking your pdoc about rexulti or vraylar are good starting points. I would ask your pdoc which one would cause the least amount of sedation.  

I've had good luck switching to seroquel XR instead of the IR. That has reduced my fatigue greatly. I take 800 mg. And nuvigil helps too I must admit. But ymmv I don't know if seroquel XR is an option you'd like to discuss or not. I found the higher doses have been less sedating to me as well. 

Good luck with whatever you and your pdoc decide to try!

Link to comment
Share on other sites

1 hour ago, Wonderful.Cheese said:

I hope you find an adequate replacement for abilify. I agree and think that asking your pdoc about rexulti or vraylar are good starting points. I would ask your pdoc which one would cause the least amount of sedation.  

I've had good luck switching to seroquel XR instead of the IR. That has reduced my fatigue greatly. I take 800 mg. And nuvigil helps too I must admit. But ymmv I don't know if seroquel XR is an option you'd like to discuss or not. I found the higher doses have been less sedating to me as well. 

Good luck with whatever you and your pdoc decide to try!

I'm crossing my fingers that I don't go through a super-sedated period trying to switch to a different med. that's my biggest fear is that this will get worse before it gets better. It usually does, in my experience. 

Thanks for the luck, cheese!

Edited by heilmania
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...